Mixing alcohol with certain medications can be a dangerous cocktail. Even over-the-counter medications can have unintended effects when mixed with beer, wine or liquor.
Alcohol can increase your risks in two ways:
- Alcohol’s direct effects on the central nervous system can intensify the sedating side effects of some medications, causing increased drowsiness, slowed coordination, significant impairment or difficulty breathing.
- Alcohol interferes with the way your liver metabolizes some medications, which can cause a toxic buildup of the medication in your body and increase the risk of unpleasant or serious side effects.
Four types of medications, in particular, can be very dangerous when combined with alcohol. The combination can severely depress the central nervous system, which regulates your breathing and heart rate. These drugs include:
- Benzodiazepines and barbiturates: such as Valium, Diazepam, Xanax, Ativan and phenobarbital
- Opioids: such as oxycodone, hydrocodone, Norco, fentanyl, morphine, methadone, and other painkillers.
- Muscle relaxants: such a Flexeril
- Sedative hypnotics: such as Ambien and other prescription sleep aids
Here are a few other medications that don’t mix well with alcohol:
- Antibiotics: alcohol increases the risk of nausea when taking antibiotics — especially with metronidazole (Flagyl), which can act like Antabuse, a treatment for alcoholism that makes people extremely sick when they drink.
- Antidepressants: alcohol can increase depressive thoughts and drug side effects such as impaired thinking and coordination.
- Blood thinners: alcohol increases the risk of bleeding and can interfere with the tests used to determine dosing for warfarin and other blood thinners.
- Antihistamines: increased drowsiness can occur with diphenhydramine (Benadryl) and similar drugs.
- Tylenol: when combined with alcohol, Tylenol can damage the liver.
Alcohol can interact with many other prescription and over-the-counter drugs, as well. For your safety, ask your health care provider or pharmacist about potential interactions any time you start a new medication. And if you see a warning on the package, take it seriously.